Alert archive / Wyoming / Red Flag Warnings in 2017

Red Flag Warning 25, NWS Cheyenne, WY

October 24, 2017

NWS Cheyenne, WY issued this red flag warning at Oct 24, 2017, 2:40 PM MDT. It took effect at Oct 25, 2017, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2017, 2:40 PM MDT (20:40 UTC)
In effect from
Oct 25, 2017, 12:00 PM MDT
Expired
Oct 25, 2017, 7:00 PM MDT
In force
7 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

260 
WWUS85 KCYS 242040
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
240 PM MDT Tue Oct 24 2017

...RED FLAG WARNING IS IN EFFECT FOR FWZ 301...306...309 AND
310 WEDNESDAY...

...FIRE WEATHER WATCH REMAINS IN EFFECT FOR FWZ 311...312...313 
WEDNESDAY...

.Winds will be on the increase Wednesday as a cold front
approaches from the northwest. It will be a warm day Wednesday
with temperatures climbing into the upper 70s across the Nebraska
Panhandle and mid to upper 60s across southeast Wyoming. A dry
airmass in place will cause afternoon humidity to fall to around
10 percent for a large area of southeast Wyoming and Nebraska
Panhandle.

WYZ301-306-309-310-250445-
/O.UPG.KCYS.FW.A.0013.171025T1800Z-171026T0000Z/
/O.NEW.KCYS.FW.W.0025.171025T1800Z-171026T0000Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-Upper North Platte River Basin-
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
240 PM MDT Tue Oct 24 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT WEDNESDAY FOR
LOW HUMIDITY AND GUSTY WIND SPEEDS...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon to 6 PM MDT Wednesday. The
Fire Weather Watch is no longer in effect. 


* AFFECTED AREA...Fire weather zones 301...306...309 and 310.
  

* WIND...West to west northwest of 15 to 25 mph sustained with
  gusts to 30 to 40 mph for much of southeast Wyoming.

* HUMIDITY...Afternoon humidity falling to around 10 percent for
  areas along and east of the Laramie Range late Wednesday morning
  through the afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ311>313-250445-
/O.CON.KCYS.FW.A.0013.171025T1800Z-171026T0000Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
Box Butte/South Sioux-
Scotts Bluff National Monument/Wildcat Hills-
240 PM MDT Tue Oct 24 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT WEDNESDAY AFTERNOON FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 311, 312, 
AND 313...

* AFFECTED AREA...Fire weather zones 311 through 313. 

* WIND...Sustained west to west northwest winds of 10 to 20 mph
  with gusts of up to 25 mph for parts of the Nebraska Panhandle
  Wednesday afternoon.

* HUMIDITY...Afternoon humidity falling to 10 to 15 percent by
  late in the Wednesday afternoon.
  
* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
may develop. Listen for later forecasts and possible Red Flag
Warnings.

&&

$$
4 follow-up statements
257 
WWUS85 KCYS 250050
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
650 PM MDT Tue Oct 24 2017

...RED FLAG WARNING REMAINS IN EFFECT FOR FWZ 301...306...309
AND 310 NOON TO 7 PM MDT WEDNESDAY...

...FIRE WEATHER WATCH REMAINS IN EFFECT FOR FWZ 311...312...
313 NOON TO 6 PM MDT WEDNESDAY...

.Winds will become strong and gusty Wednesday as a cold front 
approaches from the northwest. Wednesday will be warm with 
temperatures climbing into the 60s and 70s. Very dry air will 
cause afternoon humidities to fall to 10 to 15 percent for much 
of southeast Wyoming and the western Nebraska Panhandle.

WYZ301-306-309-310-251200-
/O.EXT.KCYS.FW.W.0025.171025T1800Z-171026T0100Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-Upper North Platte River Basin-
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
650 PM MDT Tue Oct 24 2017

...RED FLAG WARNING NOW IN EFFECT FROM NOON TO 7 PM MDT WEDNESDAY
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 301, 306,
309, AND 310...

* AFFECTED AREA...Fire weather zones 301...306...309 and 310.

* WIND...Sustained west winds 15 to 25 mph with gusts to 40 mph.

* HUMIDITY...10 to 12 percent. 

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
gusty winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

NEZ311>313-251200-
/O.CON.KCYS.FW.A.0013.171025T1800Z-171026T0000Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
Box Butte/South Sioux-
Scotts Bluff National Monument/Wildcat Hills-
650 PM MDT Tue Oct 24 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT WEDNESDAY AFTERNOON FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 311, 312, AND
313...

* AFFECTED AREA...Fire weather zones 311...312 and 313.

* WIND...Sustained west winds of 10 to 15 mph with gusts of up to
  25 mph

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
may develop. Listen for later forecasts and possible Red Flag
Warnings.

&&

$$
818 
WWUS85 KCYS 250731
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
131 AM MDT Wed Oct 25 2017

...RED FLAG WARNING REMAINS IN EFFECT FOR FWZ 301...306...309
...310...WESTERN 312 AND WESTERN 313 FROM NOON TO 7 PM MDT 
WEDNESDAY...

.Winds will become strong and gusty today as a cold front 
approaches from the northwest. It will be warm with temperatures 
climbing into the 60s and 70s across southeast Wyoming and low 80s
in the Nebraska Panhandle. Very dry air will cause afternoon 
humidities to fall to 10 to 15 percent for much of southeast 
Wyoming and the western Nebraska Panhandle.

NEZ311-250845-
/O.CAN.KCYS.FW.A.0013.171025T1800Z-171026T0000Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
131 AM MDT Wed Oct 25 2017

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITY FOR FIRE WEATHER ZONE 311...

The National Weather Service in Cheyenne has cancelled the Fire
Weather Watch. 

Strong winds are not expected across the northern Panhandle today.
Therefore...the Fire Weather Watch has been cancelled. There 
could be a brief hour or two of gusty winds to 25 mph across 
western Sioux County this afternoon, but widespread strong/gusty 
winds are not expected.

$$

NEZ312-313-260000-
/O.UPG.KCYS.FW.A.0013.171025T1800Z-171026T0000Z/
/O.EXA.KCYS.FW.W.0025.171025T1800Z-171026T0100Z/
Box Butte/South Sioux-
Scotts Bluff National Monument/Wildcat Hills-
131 AM MDT Wed Oct 25 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR WESTERN PORTIONS OF 
FIRE WEATHER ZONES 312 AND 313...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon today to 7 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* WIND...Sustained west winds of 10 to 15 mph with gusts of up to
  30 mph 

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ301-306-309-310-260000-
/O.CON.KCYS.FW.W.0025.171025T1800Z-171026T0100Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-Upper North Platte River Basin-
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
131 AM MDT Wed Oct 25 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR STRONG/GUSTY WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONES 301, 306, 309, AND 310...

* AFFECTED AREA...Fire weather zones 301...306...309 and 310.

* WIND...Sustained west winds 15 to 25 mph with gusts to 40 mph.

* HUMIDITY...10 to 12 percent.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
gusty winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
076 
WWUS85 KCYS 251947
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
147 PM MDT Wed Oct 25 2017

...RED FLAG WARNING REMAINS IN EFFECT FOR FWZ 301...306...309 ...
310...WESTERN 312 AND WESTERN 313 FROM NOON TO 7 PM MDT
WEDNESDAY...

NEZ312-313-WYZ301-306-309-310-260100-
/O.CON.KCYS.FW.W.0025.000000T0000Z-171026T0100Z/
Box Butte/South Sioux-
Scotts Bluff National Monument/Wildcat Hills-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-Upper North Platte River Basin-
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
147 PM MDT Wed Oct 25 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 301, 
306, 309, 310, 312, AND 313...

* WIND...West to southwest 15 to 25 MPH with gusts up to 45 MPH. 

* HUMIDITY...As low as 8 percent. 

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
gusty winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
812 
WWUS85 KCYS 260047
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
647 PM MDT Wed Oct 25 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 301, 306, 
309, 310, 312, AND 313...

NEZ312-313-WYZ301-306-309-310-260200-
/O.EXP.KCYS.FW.W.0025.000000T0000Z-171026T0100Z/
Box Butte/South Sioux-
Scotts Bluff National Monument/Wildcat Hills-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-Upper North Platte River Basin-
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
647 PM MDT Wed Oct 25 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 301, 306, 
309, 310, 312, AND 313...

Winds will slowly diminish this evening with relative humidities 
rising above 15 percent.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Oct 24, 1:48 PM MDT, 52 minutes earlier.

Area forecast discussion, Oct 24, 1:48 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
148 PM MDT Tue Oct 24 2017

.SHORT TERM...(Today through Wednesday night)
Issued at 220 AM MDT Tue Oct 24 2017

Forecast concerns in the short term deal with winds and fire
weather concerns Wednesday.

Currently...High pressure dominates Wyoming as a 1043mb surface
high is centered over the Idaho Panhandle with surface ridging
extending southeast through Wyoming to the Texas Panhandle this
morning. Skies are cloud free across the CWFA today and winds are
fairly light.

A pretty nice day today with sunny skies, light winds and
temperatures in the mid 50s west of the Laramie Range/low 60s east
for highs. No weather impacts expected today.

That changes Wednesday as a cold front currently over British
Columbia moves southeast. Guidance has been very consistent on the
timing of this front and increasing winds over the past three
days, so confidence is high that winds will be on the increase.
Latest GFS high wind guidance showing Craig to Casper 850/700mb
height gradients increasing to above 60mtrs by 15Z Wednesday. NAM
guidance shows this increase as well, just a little lighter, but
still in the mid to upper 50 mtr range. Timing identical to GFS.

GFS 700mb winds increase through the day Wednesday, hitting
50-55kts Wednesday afternoon across southeast Wyoming. Wind prone
areas (Arlington, Bordeaux, south Laramie Range) should see main
effects of these strengthening gradients. Went ahead with a High
Wind Watch for Wednesday for these wind prone areas. Have the
Watch running from 9AM through 9PM. Only question I can see is
maybe a little later start to the winds as GFS 700mb winds don't
increase above 50kts til around 21Z. Will let the dayshift take
another look before issuing the warnings.

Critical fire day for tomorrow as very warm temperatures and
increasing winds combine with the dry airmass (afternoon humidity
down to 10%) for critical fire weather conditions to develop. A
Fire Weather Watch has been issued as well for areas along/east of
the Laramie Range into the Panhandle.

.LONG TERM...(Thursday through Monday)
Issued at 220 AM MDT Tue Oct 24 2017

Much colder across the CWA Thursday behind a cold front that will
clear the CWA by Thursday morning. Temperatures likely falling
during the afternoon as clouds increase. A shortwave will swing
across the area Thursday and bring a shot of rain and snow
showers across much of the CWA Thursday morning into the afternoon
before ending by evening.  Dry and cool Friday then warming
Saturday and Sunday under northerly upper flow. Next upper trough
drops out of Canada Sunday night into Monday and drives the next
cold front across the CWA Monday with rain and snow showers
developing across much of the CWA behind the front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 133 PM MDT Tue Oct 24 2017

VFR prevails, with mainly high clouds drifting across southeast WY
and the western NE Panhandle. Strong and gusty winds are likely to
develop by late Wednesday morning, particularly across the Wyoming
terminals. Mountain wave turbulence is likely on Wednesday.

&&

.FIRE WEATHER...
Issued at 220 AM MDT Tue Oct 24 2017

Fairly light winds expected today with afternoon humidities
staying above critical thresholds. That changes Wednesday as a
strong cold front moves into northwest Wyoming and eventually
through southeast WYoming and Nebraska Panhandle Wednesday night
and Thursday morning. Ahead of the front westerly winds are
expected to become strong. A very warm day expected Wednesday with
very dry air in place. Afternoon humidities expected to fall to 10
percent across a large swath of southeast Wyoming east of the
Laramie Range into the Nebraska Panhandle. A Fire Weather Watch
has been issued for strong winds and low humidity Wednesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch Wednesday afternoon for WYZ301-306-309-310.

     High Wind Watch from Wednesday morning through Wednesday evening
     for WYZ106-110-116-117.

NE...Fire Weather Watch Wednesday afternoon for NEZ311>313.

&&

SHORT TERM...GCC
LONG TERM...RE
AVIATION...CLH
FIRE WEATHER...GCC
Hazardous weather outlook, Oct 24, 3:21 AM MDT, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
321 AM MDT Tue Oct 24 2017

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-113-118-119-
251000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Upper North Platte River Basin-Central Laramie County-
East Laramie County-
321 AM MDT Tue Oct 24 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Rapid fire spread conditions are possible Wednesday afternoon as
gusty winds will combine with dry air and dry vegetation.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-251000-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
321 AM MDT Tue Oct 24 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds are possible late Wednesday morning into early
Wednesday evening with gusts over 60 mph possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>105-109-111-112-114-115-251000-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Snowy Range-Laramie Valley-
321 AM MDT Tue Oct 24 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 1:12 AM MDTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte20 hr
Oct 24, 1:21 AM MDTFire Weather WatchCYS24 hr
Oct 24, 2:28 PM MDTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte33 hr

Nearby

Red Flag Warnings in Wyoming, 2017Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.